Panadol for children

Chart adapted from the World Health Organization guidelines on fever management in children

The World Health Organization guidelines on fever management state that when a child presents with fever, danger signs should be looked for. These include an inability to drink, persistent vomiting, convulsions, lethargy or unconsciousness, stridor in a calm child or severe malnutrition. If these signs are present, the patient must be referred immediately for specialist management.8

The symptomatic fever, associated with distress due to non-specific respiratory infections, diarrhoea and other infections, is managed with paracetamol.2

Chart showing reduction of temperature after paracetamol. Adapted from Wong et al. 2001.

This was a randomised, double-blind multicentre trial involving febrile children aged 6 months to 6 years who were given a dose of paracetamol (acetaminophen) 12 mg/kg (n=210). A downward slope in temperature was seen at the 15-minute time point. Maximal rate of temperature reduction was reached at 60 minutes in the paracetamol group.6

As effective as ibuprofen at doses of 10 mg/kg9

Chart showing the reduction of temperature in children given paracetamol 10 mg/kg or ibuprofen 10 mg/kg. Adapted from Vauzelle et al. 1997

This was a randomised, double blind, multicentre trial with 116 children aged 4.1 years (± 2.6 years) with a fever related to an infectious disease and a mean baseline temperature of 39°C (± 0.5°C), who were treated with either single doses of ibuprofen 10.3 mg/kg (± 1.9 mg/kg) or paracetamol 9.8 mg/kg (± 1.9 mg/kg). The children’s rectal temperature was regularly monitored for 6 hours. Tmax is the time that elapsed between first dose of drug administration and lowest temperature observed between the 0-6 hours.9

When given to children with fever, both paracetamol 10 mg/kg and ibuprofen 10 mg/kg were similar in reduction of temperature in the time between dosing and achieving lowest temperature during 0-6 hours.9

Chart showing the reduction of temperature in children given paracetamol 15 mg/kg or ibuprofen 10 mg/kg. Adapted from Autret-Leca et al. 2007

A randomised, single-dose, double-blind study in children from 3 months to 12 years old (N = 301) with non-serious fever received either paracetamol 15 mg/kg or ibuprofen 10 mg/kg. Mean temperature in both groups were 38.9°C at baseline. Primary outcome was tympanic temperature reduction over the following 8 hours post first dose administration.

Both paracetamol 15 mg/kg and ibuprofen 10 mg/kg had similar (not significant) reductions in temperature. The mean area under the curve (AUC) was -7.66°C and -7.77°C, respectively.10

Effective as pain-relief in children11

Chart showing significant pain relief from paracetamol vs. placebo as assessed by children and their parents. Adapted from Schactel et al. 1993.

This was a randomised, single-dose, double-blind, placebo-controlled study in children aged 2-12 years with acute sore throat treated with paracetamol 15 mg/kg, ibuprofen 10 mg/kg or placebo. Paracetamol showed significant pain relief vs. placebo from 1-hour post dose, which was sustained until 4 hours after dosing based on the children’s assessment of their pain.The parents’ assessment of changes in pain intensity seen in their children reflected the same.11

An unsurpassed tolerability profile among children’s over-the counter analgesics/antipyretics3,12

Happy child with his mother

When compared to non-steroidal anti-inflammatory drugs (NSAIDs) e.g. ibuprofen, paracetamol is preferred because it is gentle on tiny tummies,1,3 has a lower risk of bleeding complications in certain vector-borne diseases like dengue2 may be suitable for children with dehydration12 and does not interact with as many other medicines like ibuprofen does.2

In a literature review of 23 clinical studies of paracetamol involving children, the safety data showed that paracetamol had comparable safety to ibuprofen and ketoprofen in short-term treatment of fever.3

What can Panadol Infant Drops do for Sarah?

Baby smiling

Sarah’s got a fever

Sarah’s 1 years old and has been having a fever for the past two days. Her mum is worried because she’s been fussy and not eating well. She wants something to help her get rid of the fever and at the same time, something that is suitable for her.

Panadol Infant Drops for 2 months to 2 years with sugar free formulation would help Sarah feel better by reducing her fever quickly, effectively with the trust safety profile from Panadol.

Panadol for children comes in different formulations

Panadol Forte Suspenion

Panadol Forte Suspension for 6 to 12 years old in pineapple flavour

Panadol Liquid Packshot

Panadol Liquid for 2 years to 6 years in sugar-free formulation with raspberry flavor

Panadol Infant Drops packshots

Panadol Infant drops for 2 months to 2 years old in sugar-free formulation with raspberry flavor

Panadol for children product details

  • Panadol Infant Drop 2 months-2 years sugar free formulation

    Ingredients: Paracetamol 100 mg/ml.

    Special warnings and precautions for use

    Contains paracetamol. Do no use with any other paracetamol-containing products. The concomitant use with other products containing paracetamol may lead to an overdose.

    Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.

    Underlying liver disease increases the risk of paracetamol-related liver damage, Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication.

    Cases of hepatic dysfunction/failure have been reported in patients with depleted glutathione levels, such as those who are severely malnourished, anorexic, have a low body mass index, are chronic heavy users of alcohol or have sepsis.

    In patients with glutathione-depleted states the use of paracetamol may increase the risk of metabolic acidosis.

    If symptoms persist, medical advice must be sought.

    Paracetamol should be used with caution in patients with:

    • liver function: underlying liver disease increases the risk of paracetamol-related liver damage
    • impaired kidney function: administration of paracetamol to patients with moderate to severe renal impairment may result in accumulation of paracetamol conjugates

    Contraindication

    Hypersensitivity to paracetamol or any of the excipients.

  • Panadol Liquid for 2 years to 6 years in sugar-free formulation

    Ingredients: Paracetamol 160 mg/5ml.

    Special warnings and precautions for use

    Contains paracetamol. Do no use with any other paracetamol-containing products. The concomitant use with other products containing paracetamol may lead to an overdose.

    Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.

    Underlying liver disease increases the risk of paracetamol-related liver damage, Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication.

    Cases of hepatic dysfunction/failure have been reported in patients with depleted glutathione levels, such as those who are severely malnourished, anorexic, have a low body mass index, are chronic heavy users of alcohol or have sepsis.

    In patients with glutathione-depleted states the use of paracetamol may increase the risk of metabolic acidosis.

    If symptoms persist, medical advice must be sought.

    • Paracetamol should be used with caution in patients with:
    • liver function: underlying liver disease increases the risk of paracetamol-related liver damage.
    • impaired kidney function: administration of paracetamol to patients with moderate to severe renal impairment may result in accumulation of paracetamol conjugates.

    Contraindication

    Hypersensitivity to paracetamol or any of the excipients.

    Side effects:

    Body system

    Undesirable effect

    Blood and lymphatic system disorders

    Thrombocytopenia

    Immune system disorders

    Anaphylaxis

    Cutaneous hypersensitivity reactions including among others, skin rashes, angioedema, Steven Johnson syndrome and toxic epidermal necrolysis

    Respiratory, thoracic and mediastinal disorders

    Bronchospasm in patients sensitive to aspirin and other NSAIDs

    Hepatobiliary disorders

    Hepatic dysfunction

  • Panadol Forte Suspension 6-12 years in pineapple flavor

    Ingredients: Paracetamol 250mg/5ml

    Special warnings and precautions for use

    Contains paracetamol. Do no use with any other paracetamol-containing products. The concomitant use with other products containing paracetamol may lead to an overdose.

    Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.

    Underlying liver disease increases the risk of paracetamol-related liver damage, Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication.

    Cases of hepatic dysfunction/failure have been reported in patients with depleted glutathione levels, such as those who are severely malnourished, anorexic, have a low body mass index, are chronic heavy users of alcohol or have sepsis.

    In patients with glutathione-depleted states the use of paracetamol may increase the risk of metabolic acidosis.

    If symptoms persist, medical advice must be sought.

    Paracetamol should be used with caution in patients with:

    • liver function: underlying liver disease increases the risk of paracetamol-related liver damage
    • impaired kidney function: administration of paracetamol to patients with moderate to severe renal impairment may result in accumulation of paracetamol conjugates

    Contraindication

    Hypersensitivity to paracetamol or any of the excipients.

    Side effects:

    Body system

    Undesirable effect

    Blood and lymphatic system disorders

    Thrombocytopenia

    Immune system disorders

    Anaphylaxis

    Cutaneous hypersensitivity reactions including among others, skin rashes, angioedema, Steven Johnson syndrome and toxic epidermal necrolysis

    Respiratory, thoracic and mediastinal disorders

    Bronchospasm in patients sensitive to aspirin and other NSAIDs

    Hepatobiliary disorders

    Hepatic dysfunction

Learn more

Register now icon

Register Now

Join the community.

CLICK HERE TO REGISTER

Mother with baby

When to refer children with fever

Learn more about “red-flag” symptoms when children present with fever.

Learn more

Paracetamol chemical structure

The science of paracetamol

Learn more about paracetamol – the basics, its mechanism of action and more.

Learn more